Thunderstorm Wind, Rockcastle
- When
- November 17, 8:00 PM EST
- Where
- Rockcastle County, Rockford
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 37.520, -84.270
A tree was blown down on Burnt Ridge Road.
A weakening line of thunderstorms moved across eastern Kentucky during the evening hours of November 17, 2013. The line downed a few trees west of I-75.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
A weakening line of thunderstorms moved across eastern Kentucky during the evening hours of November 17, 2013. The line downed a few trees west of I-75.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Nov 17, 7:01 PM EST, 59 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 701 PM EST SUN NOV 17 2013 .MESOSCALE DISCUSSION... ISSUED AT 700 PM EST SUN NOV 17 2013 TWO AREAS OF CONVECTION HAVE FIRED UP OUT AHEAD OF THE APPROACHING COLD FRONT. THE STRONGER CONVECTION IS ALIGNED FROM WESTERN OHIO DOWN THROUGH SOUTHEASTERN INDIANA...WITH MANY REPORTS OF WINDS OF 60 MPH OR GREATER. THERE IS ALSO A NEW CELL THAT HAS DEVELOPED ACROSS NORTH CENTRAL KENTUCKY WHICH WILL NEED TO BE WATCHED AS IT COULD BRUSH NORTHERN FLEMING COUNTY IN THE NEXT 20 TO 30 MINUTES. THIS CONVECTION HAS THE BETTER DYNAMICS TO SUSTAIN IT AS IT MARCHES EAST...SO WOULD EXPECT THIS TO HOLD TOGETHER FAIRLY WELL. THE MAIN LINE OF CONVECTION LOOKS TO MOVE IN BETWEEN 8 AND 9 PM. THE OTHER LINE OF CONVECTION IS ALIGNED FROM SOUTH CENTRAL KENTUCKY BACK DOWN INTO NORTHWESTERN TENNESSEE...SUSTAINED BY A NOSE OF MOST UNSTABLE CAPE IN THE 0-3 KM LAYER. IR SATELLITE HAS BEEN SHOWING A TREND OF WARMING TOPS AS THESE HAVE GOTTEN EAST AND NORTHEAST AND THE LATEST NAM12 SHOWS THE CAPE DIMINISHING AS THE LINE PUSHES FURTHER EAST INTO OUR AREA...SO IT MAY BE THE CUMBERLAND VALLEY THAT WILL NEED TO BE MONITORED IN THE NEXT 1 TO 2 HOURS. FRESHENED UP THE GRIDS TO BETTER REFLECT THE TIMING OF THE SHOWERS AND STORMS...OTHERWISE THE FORECAST REMAINS ON TRACK. && .SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT) ISSUED AT 334 PM EST SUN NOV 17 2013 THE PRE-FRONTAL PRECIPITATION THAT HAS BEEN PLAGUING EASTERN KENTUCKY MOST OF THE DAY IS FINALLY STARTING TO SHIFT EAST...WITH MAINLY JUST SOME SCATTERED SHOWERS LEFT IN ITS WAKE. THANKS TO A MORE INTENSE EMBEDDED BAND OF SHOWERS THAT HAD MOVED THROUGH A CORRIDOR ALONG AND WEST OF A LINE FROM WEST LIBERTY TO IRVINE... PRECIPITATION AMOUNTS HAVE ALREADY EXCEEDED AN INCH IN PLACES. DEEP LOW PRESSURE IS CURRENTLY WRAPPING ACROSS THE GREAT LAKES...WITH A SURFACE COLD FRONT CURRENTLY ALIGNED FROM WESTERN ILLINOIS DOWN THROUGH SOUTHEASTERN MISSOURI. A BROKEN LINE OF DISCRETE CELLS AS WELL AS BOW STRUCTURES ARE OCCURRING JUST AHEAD OF IT. ALSO SEEING LOTS OF 40+ KT GUSTS JUST BEHIND THE FRONT AS IT PUSHES EAST ACROSS A GIVEN LOCATION OUT WEST. THE COLD FRONT WILL REACH EASTERN KENTUCKY BY AROUND 9PM OR SO...AND THEN LOOKS TO BARREL THROUGH BY 12 OR 1 AM. DAMAGING WINDS WILL BE THE MAIN THREAT...WITH ISOLATED TORNADOES ALSO POSSIBLE GIVEN THE LOW LCL/S AND HIGH HELICITY VALUES IN THE LOWEST LEVELS. THE BIGGER THREAT WILL BE ALONG AND NORTH OF I-64...HOWEVER WITH SUCH STRONG WINDS AT 850 MB...GENERALLY 60-65 KTS...AND VERTICALLY STACKED THETA-E SURFACES STILL ADVERTISED ALONG AND BEHIND THE BOUNDARY...STRONG WINDS OF 40 TO 45 MPH WILL LIKELY GUST ALONG AND BEHIND THE FRONT WITHOUT THE AID OF CONVECTION. ANY ADDITIONAL RAINFALL SHOULD TOTAL LESS THAN A HALF INCH GIVEN THE PROGRESSIVE NATURE OF THE SYSTEM. WINDS WILL DIMINISH AND TURN MORE TOWARDS THE WEST AND WEST NORTHWEST LATE TONIGHT WITH CLEAR SKIES WORKING IN QUICKLY. LOWS MONDAY MORNING WILL BE 10 TO 20 DEGREES COOLER THAN THEY WERE THIS MORNING...GENERALLY IN THE LOW TO MID 40S. HIGH PRESSURE WILL GRADUALLY BUILD IN FROM THE PLAINS THROUGH MONDAY NIGHT...WITH DRIER AND COOLER WEATHER EXPECTED. HIGHS ON MONDAY WILL DROP BACK TO THE LOW TO MID 50S...WITH LOWS MONDAY NIGHT DOWN TO AROUND 30 DEGREES. .LONG TERM...(TUESDAY THROUGH SUNDAY) ISSUED AT 330 PM EST SUN NOV 17 2013 DESPITE THE SEEMING MODEL CONVERGENCE AGAINST A SPLIT FLOW REGIME YESTERDAY...THEY HAVE NOW LEAPT UPON THE IDEA WITH RENEWED VIGOR. THIS JUMP AND LACK OF CONSISTENCY AMONG THE RUNS SUGGEST THAT CONFIDENCE NEEDS TO BE KEPT LOW FOR ANY DETAILS LATER IN THE PERIOD. THEY DO START OUT THE EXTENDED IN GOOD AGREEMENT REGARDING THE DEAMPLIFICATION OF THE PATTERN LOCALLY IN THE WAKE OF THE DEEP TROUGH THAT CROSSES THE REGION TONIGHT AND MONDAY. RISING HEIGHTS WILL COMMENCE OVER KENTUCKY THROUGH WEDNESDAY MORNING AS SLIGHT RIDGING PASSES OVERHEAD. SOME UNCONSOLIDATED ENERGY WILL SPREAD EAST THROUGH THE PLAINS BEFORE LIFTING PAST TO THE NORTHWEST ON WEDNESDAY NIGHT. MEANWHILE...AN ELONGATED TROUGH IS CUTTING THROUGH THE NORTHERN PLAINS WITH A SIGNIFICANT PORTION OF ITS ENERGY POOLING WELL TO THE SOUTHWEST...DOWN NEAR THE SOUTHERN CALIFORNIAN COAST. THERE IS SURPRISINGLY GOOD AGREEMENT BETWEEN THE ECMWF AND GFS THAT THIS ENERGY WILL WRAP UP INTO A CLOSED LOW BY 00Z FRIDAY. THIS ESTABLISHES SPLIT FLOW DOWNSTREAM OVER THE REST OF THE NATION AND SHOULD ALSO KEEP MOST OF THE ENERGY TO THE WEST OF KENTUCKY. EVEN WITH THE WESTERN CLOSED LOW AGREEMENT...THE GFS IS MORE AGGRESSIVE THAN THE ECMWF DIVING A TROUGH THROUGH EASTERN CANADA AND SENDING HEIGHTS DOWN THROUGH THE APPALACHIANS ON SATURDAY. THE LATEST ECMWF IS MORE SUBDUED WITH THIS WAITING UNTIL EARLY SUNDAY TO BRING ITS LOWER HEIGHTS TO OUR AREA. GIVEN THE UNCERTAINTY INHERENT IN THESE PATTERN CHANGES WILL FAVOR A BLENDED SOLUTION AND LIKELY NOT DEVIATE FAR FROM THE CR INIT. SENSIBLE WEATHER WILL FEATURE A DRY AND MODERATING PERIOD TO START THE EXTENDED WHILE A LARGE AREA OF HIGH PRESSURE TRAVERSES THE REGION. THE NEXT DOME OF ARCTIC AIR WILL START TO MOVE SOUTH AND DEEPER INTO THE CONUS ON THURSDAY SETTING UP A TIGHT BAROCLINIC BOUNDARY TO OUR NORTHWEST. MOISTURE WILL STREAM NORTH AHEAD OF THIS...ON THE BACK EDGE OF THE HIGH...AND INTO THE OHIO VALLEY BY FRIDAY MORNING. THIS WILL RETURN SHOWERS INTO OUR EAST KENTUCKY WITH COLD AIR LIKELY LURKING NOT FAR OFF TO THE NORTHWEST. A WET PATTERN ENSUES FOR THE FORECAST AREA THROUGH SATURDAY WHEN MOISTURE AND A SLOWLY SAGGING ARCTIC BOUNDARY MEET UP OVER THE OHIO AND TENNESSEE VALLEY. BOTH THE GFS AND ECMWF DO SAG THE FRONT INTO KENTUCKY LATER SATURDAY AND INTO SUNDAY MORNING. THIS WOULD TRANSITION ANY LINGERING PCPN TO A WINTRY MIX BEFORE ENDING ON SUNDAY WHEN CHILLY HIGH PRESSURE WOULD BE IN CONTROL OF THE WEATHER. FOR NOW...WILL JUST INTRODUCE A TOUCH OF SNOW INTO THE FORECAST FOR SATURDAY NIGHT INTO SUNDAY AND HOLD WITH THE CONSENSUS FOR TIMING THIS FRONT THROUGH. THE CAVEAT REMAINS THAT THE MODELS NEED TO SHOW SOME STABILITY WITH THIS PATTERN BEFORE THIS PARTICULAR FORECAST RATES A HIGHER CONFIDENCE LEVEL. THE CR GRID LOAD CAME IN PRETTY GOOD WITH POPS AND SKY COVER GIVEN THE BLEND PREFERENCE SO ONLY MINOR CHANGES WERE MADE TO THESE GRIDS. AGAIN DID ADD IN SOME SMALL TO MODERATE RIDGE AND VALLEY TEMPERATURE ADJUSTMENTS TO LOWS TUESDAY AND WEDNESDAY NIGHT. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING) ISSUED AT 700 PM EST SUN NOV 17 2013 A STRONG COLD FRONT WILL APPROACH AND BRING A LINE OF SHOWERS AND SCATTERED THUNDERSTORMS TO THE AREA BETWEEN 01 AND 04Z. MVFR CEILINGS AS WELL AS GUSTY SOUTHWEST WINDS OF 15 TO 25 KTS...WITH GUSTS TO AROUND 35 KTS ALONG AND JUST BEHIND THE BOUNDARY AS IT PUSHES THROUGH THE AREA. WINDS WILL DIMINISH AND SKIES WILL CLEAR OUT FROM WEST TO EAST BETWEEN 04 AND 07Z...WITH HIGH PRESSURE TO BUILD IN FOR THE REST OF THE PERIOD. && .JKL WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 2 AM EST MONDAY FOR KYZ044-050>052-058>060- 068-069-079-080-083>088-104-106>120. && MESOSCALE...GEOGERIAN SHORT TERM...GEOGERIAN LONG TERM...GREIF AVIATION...GEOGERIAN
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 733 PM EST SUN NOV 17 2013 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-190345- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 733 PM EST SUN NOV 17 2013 ...WIND ADVISORY IN EFFECT UNTIL 2 AM EST MONDAY... ...SEVERE THUNDERSTORM WATCH 568 IN EFFECT UNTIL 1 AM EST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT AS A STRONG FRONTAL SYSTEM APPROACHES AND MOVES ACROSS THE AREA. A FEW OF THESE STORMS MAY BECOME SEVERE THIS EVENING...WITH DAMAGING WINDS BEING THE MAIN THREAT...HOWEVER AN ISOLATED TORNADO CAN NOT BE RULED OUT... ESPECIALLY NORTH OF I 64. ADDITIONALLY...GUSTY SOUTH TO SOUTHWEST WINDS OF 35 TO 45 MPH WILL BE POSSIBLE ACROSS ALL OF EASTERN KENTUCKY...ESPECIALLY THIS EVENING AND LATER TONIGHT ALONG...AND UP TO ONE HOUR AFTER THE FRONTAL PASSAGE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN ANY REPORTS OF SEVERE WEATHER TONIGHT...INCLUDING TREE DAMAGE AND HIGH WINDS. GREIF/GEOGERIAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 751 PM EST SUN NOV 17 2013 KYZ058>060-068-069-079-080-106-108-111-112-114-116-180145- MENIFEE-POWELL-ESTILL-PULASKI-ROCKCASTLE-LAUREL-JACKSON-MORGAN- OWSLEY-WOLFE-LEE-BREATHITT-CLAY- 751 PM EST SUN NOV 17 2013 ...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES THROUGH 845 PM EST SUNDAY EVENING... JACKSON... SOUTHERN MENIFEE... SOUTHWESTERN MORGAN... NORTHWESTERN OWSLEY... POWELL... NORTHERN PULASKI... ROCKCASTLE... WOLFE... LEE... NORTHWESTERN BREATHITT... NORTHWESTERN CLAY... ESTILL AND NORTHERN LAUREL. AT 750 PM EST...SHOWERS AND STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM CRESSY TO EUBANK...OR ALONG A LINE EXTENDING FROM 9 MILES WEST OF STANTON TO 12 MILES NORTHWEST OF SOMERSET...MOVING EAST AT 50 MPH. RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...GUSTY WINDS OF 40 TO 50 MPH...AND FREQUENT LIGHTNING IN THESE AREAS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EST MONDAY MORNING FOR EASTERN KENTUCKY. KAS
The Jackson,KY radar (KJKL), 85 km away, was scanning. The volume nearest the first event began at 01:01 UTC.
2 thunderstorm wind. Local standard time, as filed.
A tree was blown down on Burnt Ridge Road.
A tree was blown down and onto Hwy 2227.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2013Every state in 2013This day in weather historyWarnings in Kentucky, November 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 480520, 480524.